Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS Denver/Boulder, CO

April 21, 2007Logan County, Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 21, 2007, 4:03 PM MDT for Logan County, Phillips County, Colorado. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2007, 4:03 PM MDT (22:03 UTC)
Expired
Apr 21, 2007, 4:30 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Phillips County, CO

The radar

The Goodland radar (KGLD), 160 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 4:08 PM MDTHAIL 0.885 Wsw Haxtun, CO
Apr 21, 4:11 PM MDTHAIL 1Ese Haxtun, CO
Apr 21, 4:15 PM MDTHAIL 1.255 Ese St Petersburg, CO1.6 INCHES OF PRECIPITATION ALONG WITH 3 INCHES OF HAIL ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 12:57 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 212204
SVRBOU
COC075-095-212230-
/O.NEW.KBOU.SV.W.0007.070421T2203Z-070421T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
403 PM MDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF HAXTUN...OR ABOUT 21 MILES
  WEST OF HOLYOKE...MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAXTUN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS PRODUCED HAIL UP TO NICKEL SIZE AND NEARLY AN INCH OF 
RAIN IN LESS THAN AN HOUR BETWEEN 330 AND 4 PM IN SOUTHEAST LOGAN 
COUNTY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 4046 10282 4046 10264 4073 10253 4075 10277

$$
1 follow-up statement
000 
WWUS55 KBOU 212219
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
419 PM MDT SAT APR 21 2007

COC075-095-212230-
/O.CON.KBOU.SV.W.0007.000000T0000Z-070421T2230Z/
PHILLIPS CO-LOGAN CO-
419 PM MDT SAT APR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN LOGAN AND WESTERN PHILLIPS COUNTIES...

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTH OF DAILEY...OR ABOUT 22
MILES WEST OF HOLYOKE...MOVING NORTH AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAXTUN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WEST OF HIGHLAND 
CENTER.  IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 4046 10282 4046 10264 4073 10253 4075 10277

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:00 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 21, 3:00 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT SAT APR 21 2007

.SHORT TERM...ELONGATED SURFACE LOW SITUATED NORTHEAST TO SOUTHWEST
ACROSS PLAINS...AS NOTED BY SURFACE ANALYSIS. SATELLITE SHOWING
UPPER TROUGH OVER GREAT BASIN. DECENT SHEAR OVER FAR EASTERN ZONES
DRYLINE ALONG A STERLING TO AKRON LINE...WITH 40+ DEGREE DEWPOINTS
EAST OF THIS LINE. SEDGWICK AND PHILLIPS COUNTIES ALREADY IN TORNADO
WATCH. SOME CONCERN THAT DRYLINE MAY MOVE WESTWARD. BUT AS UPPER
TROUGH MOVES INTO CWA THIS EVENING...SURFACE LOW AND SEVERE THREAT
SHOULD SHIFT EAST WITH SURFACE WINDS BECOMING NORTHWEST.

FOR TONIGHT...TROUGH WILL MOVE OVER THE AREA ALONG WITH BATCH OF
DECENT QG ASCENT. SHOULD SEE A PERIOD OF MEASURABLE PRECIPITATION
THIS EVENING...WITH SOME ACCUMULATING SNOWFALL FOR THE MOUNTAINS.
MODELS DEPICT FAIRLY WIDESPREAD AREA OF QPF...THOUGH AMOUNTS MAY
BE A BIT OVERDONE. AT ANY RATE...IT LOOKS LIKE LIKELY POPS FOR
PLAINS LOOKS WARRANTED DESPITE THE NORTHWESTERLIES. WILL KEEP THE
MENTION OF THUNDER FOR THE PLAINS AS WELL BASED ON LIFT AND FAIRLY
STEEP LAPSE RATES. TROUGH PROGGED TO MOVE NORTHEAST INTO
KANSAS/NEBRASKA BY 12Z SUNDAY. SHOULD SEE A MARKED DECREASE IN
PRECIPITATION AS A RESULT AS CWA WILL BE ON THE SUBSIDENT AREA OF
THE SYSTEM. WILL DROP THE ISOLD MTN -SHSN FOR SUNDAY MORNING. SHORT
WAVE RIDGE BUILDS OVER AREA DURING DAY AS TROUGH CONTINUES ITS
NORTHEAST TREK. SHOULD SEE WINDS DECREASE MOST AREAS AS A RESULT.
TEMPERATURES SIMILAR FOR SUNDAY...AS TEMPERATURE AND THICKNESS PROGS
SHOW LITTLE CHANGE FROM TODAYS READINGS.

.LONG TERM...FOR SUNDAY NIGHT...THE UPPER RIDGE IS PROGGED TO SHIFT
TO THE EAST WITH A SOUTHWESTERLY FLOW DEVELOPING OVR THE CWFA.  THE
NEXT PACIFIC STORM SYSTEM IS FCST TO TO MOVE INTO THE GREAT BASIN
MONDAY MORNING...THEN SHIFT EAST IN THE VICINTY OF NERN NEW MX BY
MIDDAY TUESDAY.  THAT IS ACCORDING TO THE GFS ENSEMBLES.  THE LATEST
WRF IS SLOER AND DEEPER WITH THE SYSTEM WHILE ECMWF HAS THE UPPER
LOW OVER ECENTRAL CO AT THE SAME TIME.  AS A RESULT THE DURATION AND
INTENSITY OF PCPN ARE BOTH STILL IN QUESTION. THE IDEAL LOCATION FOR
PCPN WILL FAVOR THE GFS SOLUTION...WHILE EITHER OF THE OTHER MDL
SOLUTIONS WILL LESSEN THE PROSPECTS FOR PCPN ALONG THE FRONT RANGE.
BASED ON THE RECENT PERFORMANCE OF THE MDLS I WL NOT PUSH THE
ENVELOPE ANY FURTHER WITH THE POPS FOR MONDAY NIGHT/TUESDAY AND WILL
LEAVE THE GRIDS AS IS AT THIS TIME.  IF THE GFS SOLUTION VERIFIES
THEN THE BEST CHC FOR HEAVY SNOW WILL LIKELY BE ABOVE 8000 FEET.  AS
FOR THE REST OF THE EXTENDED PERIOD...A SHORT WAVE RIDGE WILL ALLOW
FOR DRIER AND WARMER CONDITIONS ON WEDNESDAY.  THE NEXT SYSTEM IS
PROGGED TO MOVE ACROSS CO LATE THURSDAY INTO FRIDAY.

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/COOPER
Hazardous weather outlook, Apr 21, 11:13 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT SAT APR 21 2007

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. WINDS ACROSS THE PLAINS WILL SHIFT TO THE NORTHWEST LATE
THIS AFTERNOON AND BECOME GUSTY AT TIMES. SOME THUNDERSTORMS WILL
DEVELOP DURING THE AFTERNOON...MAINLY EAST OF THE DENVER AREA. A FEW
STORMS COULD BECOME SEVERE EAST OF A STERLING TO LIMON LINE...WITH
HAIL AND GUSTY WINDS THE MAIN THREAT. A TORNADO OR TWO CANNOT BE
RULED OUT GIVEN THE ADEQUATE WIND SHEAR IN THE ATMOSPHERE. IN THE
HIGH COUNTRY...SHOWER ACTIVITY WILL BECOME MORE WIDESPREAD AS THE
DAY PROGRESSES WITH SOME AREAS ABOVE NINE THOUSAND FEET SEEING A
COUPLE INCHES OF SNOW ACCUMULATION. THE PRECIPITATION WILL DECREASE
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL RETURN TO THE HIGH COUNTRY MONDAY THROUGH TUESDAY NIGHT AS
THE NEXT...IN A SERIES OF PACIFIC STORM SYSTEMS...MOVES ACROSS THE
STATE. ALTHOUGH TEMPERATURES WILL BE COLD ENOUGH FOR SNOW IN THE
MOUNTAINS AND HIGHER FOOTHILLS...LOWER ELEVATIONS SHOULD SEE MAINLY
RAINFALL MONDAY AFTERNOON THROUGH TUESDAY NIGHT. DRY AND WARMER
CONDITIONS SHOULD RETURN TO THE OUTLOOK AREA ON WEDNESDAY AS HIGH
PRESSURE BUILDS IN FROM THE WEST.  ANOTHER SYSTEM COULD IMPACT THE
REGION THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/FMC

In the hours before

Local storm report, Apr 21, 3:43 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
343 PM MDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             8 SW HAXTUN             40.56N 102.74W
04/21/2007  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

&&

JK
Local storm report, Apr 21, 3:52 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
352 PM MDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             7 N LONE STAR           40.45N 102.84W
04/21/2007  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

0325 PM     HAIL             5 WSW HAXTUN            40.61N 102.72W
04/21/2007  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

0342 PM     HAIL             8 SW HAXTUN             40.56N 102.74W
04/21/2007  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:33 PM MDTSevere Thunderstorm WarningBOULogan27 min
Apr 21, 4:17 PM MDTSevere Thunderstorm WarningBOUWashington28 min
Apr 21, 4:22 PM MDTSevere Thunderstorm WarningBOUSedgwick38 min
Apr 21, 4:31 PM MDTSevere Thunderstorm WarningBOULogan, Phillips29 min
Apr 21, 5:01 PM MDTSevere Thunderstorm WarningBOUSedgwick44 min
Apr 21, 5:35 PM MDTSevere Thunderstorm WarningBOUWashington25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.